Alert archive / Arizona / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 39, NWS Tucson, AZ

August 9, 2025Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 9, 2025, 3:11 PM MST for Cochise County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2025, 3:11 PM MST (22:11 UTC)
Expired
Aug 9, 2025, 4:00 PM MST
In force
49 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 100 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.2 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2025-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2025-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-381 J/kg
Mixed-layer LCL
3308 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

266 
WUUS55 KTWC 092211
SVRTWC
AZC003-092300-
/O.NEW.KTWC.SV.W.0039.250809T2211Z-250809T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
311 PM MST Sat Aug 9 2025

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Central Cochise County in southeastern Arizona...

* Until 400 PM MST.

* At 311 PM MST, a severe thunderstorm was located 17 miles north of 
  Bisbee-Douglas Airport, moving northwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind
           damage to roofs, siding, and trees.

* Locations impacted include...
  Elfrida.

This includes Route 191 between mile markers 22 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and large 
hail.

&&

LAT...LON 3176 10946 3160 10954 3168 10981 3187 10970
TIME...MOT...LOC 2211Z 116DEG 11KT 3171 10958

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JT
2 follow-up statements
129 
WWUS55 KTWC 092231
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
331 PM MST Sat Aug 9 2025

AZC003-092300-
/O.CON.KTWC.SV.W.0039.000000T0000Z-250809T2300Z/
Cochise AZ-
331 PM MST Sat Aug 9 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 4 PM MST FOR 
CENTRAL COCHISE COUNTY...

At 331 PM MST, a severe thunderstorm was located 19 miles north of 
Bisbee-Douglas Airport, moving northwest at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage
         to roofs, siding, and trees.

Locations impacted include...
  Elfrida.

This includes Route 191 between mile markers 24 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and large 
hail.

&&

LAT...LON 3178 10951 3164 10958 3170 10980 3187 10970
TIME...MOT...LOC 2211Z 116DEG 11KT 3171 10958

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JT
017 
WWUS55 KTWC 092251
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
351 PM MST Sat Aug 9 2025

AZC003-092301-
/O.EXP.KTWC.SV.W.0039.000000T0000Z-250809T2300Z/
Cochise AZ-
351 PM MST Sat Aug 9 2025

...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 4 PM MST FOR CENTRAL 
COCHISE COUNTY...

The storm which prompted the warning has weakened below severe 
limits, and has exited the warned area. Therefore, the warning will 
be allowed to expire.

&&

LAT...LON 3178 10951 3164 10958 3170 10980 3187 10970
TIME...MOT...LOC 2231Z 116DEG 11KT 3174 10965

$$

JT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:21 PM MST, 50 minutes earlier. Its key messages:

  • Isolated to scattered thunderstorms forecast today, with highest coverage across Santa Cruz through Cochise County. An isolated threat for damaging wind gusts and flash flooding will accompany these thunderstorms.
  • Daily chances for thunderstorms will continue through the coming week with day to day variability in chances.
  • High temperatures will likely remain a few degrees above average through the coming week.
Area forecast discussion, Aug 9, 2:21 PM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
221 PM MST Sat Aug 9 2025

.SYNOPSIS...

Thunderstorm chances are forecast each afternoon and evening
through the coming week across southeastern Arizona, though there
will be day to day variability in these chances. Isolated to
scattered thunderstorms are expected to develop through this
evening, especially from Santa Cruz through Cochise County. An
isolated threat for wind gusts and heavy rain will exist with
these thunderstorms. High temperatures will generally remain
above normal through the coming week.

&&

.KEY MESSAGES...

- Isolated to scattered thunderstorms forecast today, with highest
  coverage across Santa Cruz through Cochise County. An isolated
  threat for damaging wind gusts and flash flooding will accompany
  these thunderstorms.

- Daily chances for thunderstorms will continue through the coming
  week with day to day variability in chances.

- High temperatures will likely remain a few degrees above average
  through the coming week.

&&

.DISCUSSION...

With the center of an upper level high from eastern Arizona into
New Mexico, southeasterly flow in the mid-levels has ushered
1-1.4 inches of precipitable water into southeastern Arizona
today. The 18Z upper air observation out of Tucson still depicts
a pocket of dry air around 700mb, with a subsidence cap between
850-700mb. This capping will likely be less of an issue further
south where moisture content is greater and terrain provides a
stronger point of initiation. Across far southeastern Arizona,
especially Santa Cruz to southern Cochise county, 1500-2000 J/kg
of MUCAPE and similar DCAPE were depicted on the SPC mesoanalysis
page this afternoon. This combination of instability parameters
highlights a threat for severe wind gusts with any stronger
thunderstorms that form, which is highlighted on SPC's Day 1
outlook. Additionally this level of precipitable water will likely
cause brief periods of heavy rain, however the flash flooding
risk is uncertain as outflows pushing out from thunderstorms will
likely cause shorter durations of heavy rainfall events. That
said, an isolated flash flood risk will be messaged. Going further
north towards the Tucson metro, coverage becomes less certain and
the aforementioned capping inversion will play a role in Tucson's
thunderstorm chances. The conditional instability depicted on the
18Z upper air observation lead to a modest bump in Tucson's
chances with this forecast package, but remains in the 30 percent
range. Thunderstorms will additionally develop off the White
Mountains and should move into Graham and southern Greenlee
counties, which may also produce a strong wind threat.

Over the coming days moisture in some sense should stick around
southeastern Arizona, leading to daily thunderstorm chances. By
tomorrow night, mean wind makes an attempt to swing around to the
north to northeast, which may cause thunderstorm chances to linger
late in the night over the next few nights as this pattern often
favors thunderstorm longevity. Otherwise day to day variability
with probabilities depending on moisture quality and previous
activity will be the reasonable expectation through the remainder
of the week.

&&

.AVIATION...Valid through 11/00Z

Isolated to scattered thunderstorms this afternoon and evening,
mainly south and east of KTUS. Gusty winds to around 45 kts
possible near thunderstorms, with an isolated chance of exceeding
50 kts. Otherwise northwesterly winds of 10-15 kts through early
evening, and 12-17 kts at KSAD with gusts up to 30 kts. Additional
thunderstorm chances possible Sunday afternoon and evening. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...

High temperatures will remain several degrees above normal through
the coming week. Daily chances for thunderstorms and wetting rains
through the week with daily variability in coverage and intensity. Min
RHs will generally be around 14-22 percent in the lower
elevations and 20-30 percent in the mountains. Winds will
generally be less than 15 mph with typical afternoon gusts up to
20 mph into the new week, though stronger northwesterly winds
possible in the Gila River Valley through early this coming week
with afternoon gusts up to 35 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Edwards
Aviation...Edwards
Fire Weather....Edwards

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:41 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee36 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.